Case Study Highlights Potential Link Between TKIs and Lymphoplasmacytic Lymphoma

May 15, 2020
Jared Kaltwasser

Patients who are treated with tyrosine kinase inhibitors (TKIs) for chronic myeloid leukemia are at a higher risk of a secondary malignancy. A new case study suggest the list of potential secondary malignancies should include lymphoplasmacytic lymphoma.

Significant evidence suggests that tyrosine kinase inhibitors (TKIs) targeting BCR-ABL1 improve survival rate in patients with chronic myeloid leukemia (CML); however, the therapy has also been linked with a risk of secondary malignancies.

In a new case study published in the journal Medicine, investigators trace the experience of a patient who was diagnosed with lymphoplasmacytic lymphoma (LPL) following TKI. The authors note that the case is significant because, while non-Hodgkin lymphoma, prostate cancer, and skin cancer have all been linked with TKIs, secondary LPL has not yet been identified as a risk of the therapy.

In explaining the situation, corresponding author Jae-Yong Kwak, MD, PhD, of Chonbuk National University Medical School, in South Korea, and colleagues note that CML is a myeloproliferative neoplasm in which myeloid cells proliferate in the bone marrow and peripheral blood. The cancer is associated with the fusion gene BCR-ABL1.

“Tyrosine kinase inhibitors (TKIs) bind to the kinase domain of BCR-ABL1 fusion protein and suppress its abnormal activity and downstream signaling pathways,” they write.

Second-generation TKIs have achieved 5-year overall survival rates of greater than 90%, Kwak and co-authors note. LPL, meanwhile, is a low-grade B-cell lymphoma marked by immunoglobulin M (IgM) monoclonal gammopathy.

“There have been described cases of CML that occurred in patients with Waldenström’s macroglobulinemia (WM), a clinicopathological LPL entity,” the researchers said, “however, to the best of our knowledge, there have been no case reports yet of LPL occurrence in TKI-treated CML patients.”

In their new case report, Kwak and colleagues describe an 81-year-old who came into the hospital in September 2018 complaining of persistent abdominal pain. The patient had been diagnosed with CML (chronic phase) back in March 2002, and was prescribed hydroxyurea. Beginning in February 2003, the patient was given a daily 400mg dose of imatinib due to disease progression.

In August 2010 he started dasatinib, but did not obtain major molecular response (MMR). Two years later, he was prescribed radotinib (800mg daily). He achieved MMR by September 2015 and complete molecular response the following August. Two years after that, the patient was back in the hospital, where he was diagnosed with LPL.

Kwak and colleagues note that the time between the initiation of TKI therapy and the diagnosis of the secondary malignancy was somewhat longer than what has previously been reported.

“Our patient was exposed to TKIs for 15 years and it is longer than the exposure period reported in the literature,” they write. “Considering the increasing survival rate of CML patients after TKI use, it is important to note that secondary malignancy can occur even 10 years or longer after the start of TKIs.”

The authors note a number of other studies have suggested possible mechanisms by which secondary malignancies can develop. In this case, they say such long-term exposure to TKIs likely resulted in immune dysregulation but also the development of LPL.

The patient in the case study was treated with 6 cycles of R-CHOP chemotherapy (rituximab plus cyclophosphamide, doxorubicin, vincristine, and prednisone). He showed a partial response, Kwak and colleagues report, and continues to be monitored.

The lesson from the case study is that next-generation sequencing could help evaluate the risk of secondary malignancies in patients by detecting additional mutations in TKI-treated CML patients.

“Furthermore, we believe that early diagnosis of secondary malignancies could improve survival of CML patients,” the authors conclude.

Reference

Lee, Chang-Hoon MD, PhDa; Jeon, So Yeon MD, PhDa; Yhim, Ho-Young MD, PhDa; Jang, Kyu Yun MD, PhDb; Kwak, Jae-Yong MD, PhDa,∗ Occurrence of lymphoplasmacytic lymphoma in a chronic myeloid leukemia patient following long-term treatment with tyrosine kinase inhibitors. Medicine: 2020;5(99):e19962 doi:10.1097/MD.0000000000019962.